Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 53, NWS Tucson, AZ

August 7, 2015Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 7, 2015, 11:05 AM MST for Pima County, Pinal County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2015, 11:05 AM MST (18:05 UTC)
Expired
Aug 7, 2015, 11:45 AM MST
In force
40 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 70 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 6.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WUUS55 KTWC 071805
SVRTWC
AZC019-021-071845-
/O.NEW.KTWC.SV.W.0053.150807T1805Z-150807T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1105 AM MST FRI AUG 7 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PINAL COUNTY IN SOUTHEASTERN ARIZONA...
  NORTHEASTERN PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 1145 AM MST

* AT 1104 AM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST ON THE NORTH SIDE OF 
  MOUNT LEMMON. THIS STORM WAS NEARLY STATIONARY BUT WILL LIKELY 
  DRIFT SLOWLY TO THE NORTH

* LOCATIONS IMPACTED INCLUDE...
  ORACLE...SAN MANUEL AND CAMPO BONITO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3242 11062 3248 11084 3267 11083 3263 11046
TIME...MOT...LOC 1804Z 185DEG 1KT 3248 11069 

$$

CERNIGLIA
2 follow-up statements
466 
WWUS55 KTWC 071827
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1127 AM MST FRI AUG 7 2015

AZC019-021-071845-
/O.CON.KTWC.SV.W.0053.000000T0000Z-150807T1845Z/
PINAL AZ-PIMA AZ-
1127 AM MST FRI AUG 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM MST
FOR SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 1125 AM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN 
EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST NORTHEAST OF MOUNT 
LEMMON/SUMMERHAVEN. THIS STORM WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
ORACLE...SAN MANUEL AND CAMPO BONITO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... 
DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS 
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3242 11062 3248 11084 3267 11083 3263 11046
TIME...MOT...LOC 1825Z 185DEG 1KT 3249 11069 

$$

MEYER
086 
WWUS55 KTWC 071846
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1146 AM MST FRI AUG 7 2015

AZC019-021-071856-
/O.EXP.KTWC.SV.W.0053.000000T0000Z-150807T1845Z/
PINAL AZ-PIMA AZ-
1146 AM MST FRI AUG 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PINAL AND
NORTHEASTERN PIMA COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY 
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM ON 
THE NORTHEAST SLOPES OF THE CATALINAS.

LAT...LON 3242 11062 3248 11084 3267 11083 3263 11046
TIME...MOT...LOC 1842Z 185DEG 1KT 3249 11069 

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:15 AM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 7, 9:15 AM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST FRI AUG 7 2015

.SYNOPSIS...AFTER A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS
TODAY...THE FLOW WILL BECOME LESS FAVORABLE FOR STORMS OVER THE
WEEKEND. THE BEST CHANCES MOVE EAST AND SOUTHEAST OF TUCSON SATURDAY
AND SUNDAY. THEREAFTER...ANOTHER INCREASE IN THUNDERSTORMS IS
EXPECTED LATER MONDAY INTO TUESDAY.

&&

.DISCUSSION...THE 12Z KTWC SOUNDING WAS VERY MOIST AND UNSTABLE. A
RATHER LOW CONVECTIVE TEMPERATURE WITH A FEW WEAK STORMS ALREADY
BUBBLING AROUND SOME DEBRIS FROM LAST NIGHT. WE WON'T NEED AS MUCH
SUN AS WE USUALLY DO...BUT WE WILL NEED SOME. FORTUNATELY THE
CLEARING TRENDS ARE MORE PROMISING THAN YESTERDAY WITHOUT THE STRONG
REMNANT CIRCULATION IN THE DEBRIS WE SAW MOVE THROUGH CENTRAL AND
WESTERN PIMA COUNTY YESTERDAY MORNING.

WITH CURRENT TRENDS WE MAY SEE DELAYED DEVELOPMENT OVER COCHISE
COUNTY WITH BETTER CHANCES FOR MORE TYPICAL DIURNAL STORM TRENDS ON
THE WESTERN EDGE OF THE DEBRIS CLOUD. THAT WOULD FAVOR INITIAL
DEVELOPMENT IN PORTIONS OF SANTA CRUZ AND EASTERN PIMA COUNTY.
CURRENT FORECAST TRENDS HANDLE THAT PRETTY WELL.

PLEASE SEE THE PREVIOUS DISCUSSION BELOW FOR ADDITIONAL DETAILS.

&&

.AVIATION...VALID THRU 08/18Z.
SCT-BKN CLOUDS 9-13 KFT AGL WILL CONTINUE TO THIN THIS MORNING WITH
SKIES GRADUALLY CLEARING. AFTER 07/19Z SCT-BKN CLOUDS DEVELOPING 7-
10 KFT ALONG WITH SCT SHRA/TSRA THRU THE AFTERNOON. LOCAL MVFR CONDS
AND STRONG WIND GUSTS TO NEAR 40 KTS IN AND NEAR TSRA. DECREASING
SHRA/TSRA COVERAGE AFTER 08/03Z. SURFACE WINDS GENERALLY LESS THAN
12 KTS OUTSIDE OF THUNDERSTORMS WITH TYPICAL AFTERNOON
GUSTINESS...ESPECIALLY IN THE VICINITY OF KSAD. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...PLENTY OF MOISTURE WILL LINGER TODAY WITH SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP. STORMS
THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING STRONG WINDS NEAR 45
MPH AND LOCALLY HEAVY RAIN. ANOTHER ACTIVE DAY IS EXPECTED
SATURDAY...BUT THIS TIME WITH A FOCUS EAST OF TUCSON. ACTIVITY WILL
THEN RAMP BACK UP ON MONDAY AND TUESDAY BEFORE ANOTHER DOWNSWING
TOWARDS THE MIDDLE OF NEXT WEEK. OUTSIDE OF THUNDERSTORMS...WINDS
WILL GENERALLY BE LIGHT AND DIURNAL WITH THE NORMAL AFTERNOON
WESTERLIES THROUGH MONDAY. THEN WINDS BECOMING PREDOMINATELY
EASTERLY TUESDAY ONWARD.

&&

.PREV DISCUSSION...IR SATELLITE LOOPS THIS MORNING SHOW CLOUD TOPS
WARMING AS A LARGE THUNDERSTORM COMPLEX WEAKENS IN NORTHERN SONORA
MEXICO. AT THE SAME TIME...WE'RE BEGINNING TO CLOUD OVER EAST OF
TUCSON AS THE OLD THUNDERSTORM ANVILS BLOW OFF INTO EASTERN
AZ...HOWEVER EVEN THIS CLOUD COVER APPEARS TO BE THINNING SLOWLY. AT
THE SURFACE...WE CONTINUE TO MOISTEN IN THE LOW-LEVELS WITH
DEWPOINTS THIS HOUR RUNNING GENERALLY IN THE LOWER 60S F...UP ABOUT
4-10 DEGS F FROM 24 HOURS AGO. THE CIRA LAYERED PWAT PRODUCT SHOWS
PW VALUES RANGING FROM NEAR 1 INCH NEAR THE AZ/NM BORDER UP TO ABOUT
1.4-1.6 INCH FROM TUCSON AND POINTS WEST. WE CERTAINLY HAVE THE
JUICE IN PLACE THIS MORNING.

GFS AND NAM FORECAST SOUNDINGS TODAY SHOW DECENT CONVECTIVE
POTENTIAL FOR TUCSON AND EVEN AS FAR WEST AS SELLS...BUT THEY'LL BE
FIGHTING WITH HIGHER LFCS AND A SOMEWHAT DRIER BOUNDARY LAYER THAT
FAR WEST. ASSUMING EARLY-MORNING CLOUD COVER CONTINUES TO ERODE...IT
LOOKS LIKE WE COULD BE SET UP FOR GOOD THUNDERSTORM COVERAGE TODAY
FOR MAINLY CENTRAL AND EASTERN ZONES WITH PERHAPS MORE ISOLATED
COVERAGE INTO PARTS OF THE TOHONO O'ODHAM NATION. THIS SCENARIO IS
DEPICTED NICELY BY THE UNIV. OF AZ WRFS...NCAR ENSEMBLE...AND THE
07/05Z HRRRX (WHICH ADMITTEDLY WAS NOT HANDLING CURRENT TRENDS TOO
WELL). PER COORDINATION WITH PSR...ADDED PATCHY BLOWING DUST WORDING
FOR SOUTH-CENTRAL PINAL COUNTY THIS EVENING WHERE THE LAND
INFORMATION SYSTEM INDICATES WE'RE HOLDING ONTO THE DRIEST RELATIVE
SOIL MOISTURE VALUES IN OUR CWA...IN THE 10S TO NEAR 20 PERCENT AND
WHERE HIRES MODEL SOLUTIONS POINT TO SOME GUSTY OUTFLOW POTENTIAL.

MOISTURE WILL CONTINUE TO GET DRAGGED EAST THIS WEEKEND AS THE MID-
LEVEL HIGH SLIDES TOWARDS THE ARKLATEX. TUCSON MAY VERY WELL BE THE
DIVIDING LINE FOR PRECIPITATION CHANCES ON SATURDAY BEFORE THEY'RE
RELEGATED TO EASTERN AND SOUTHERN ZONES ON SUNDAY.

ON MONDAY AND TUESDAY WE SHOULD SEE SOME RESURGENCE OF ACTIVITY AS
THE HIGH BEGINS TO PINWHEEL BACK WEST TOWARDS NM. BY THE MIDDLE OF
NEXT WEEK HOWEVER...THE HIGH SHOULD GET CLOSE ENOUGH TO BEGIN
SHUTTING EASTERN ZONES DOWN A BIT.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEYER
PREV DISCUSSION...CARLAW

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 11:16 AM MSTFlash Flood WarningTWCPima, Pinal119 min
Aug 7, 11:21 AM MSTSevere Thunderstorm WarningTWCGraham24 min
Aug 7, 11:39 AM MSTAreal Flood AdvisoryTWCGraham111 min
Aug 7, 12:11 PM MSTSpecial Weather StatementTWCGraham49 min
Aug 7, 12:21 PM MSTSpecial Weather StatementTWCPinal39 min
Aug 7, 12:31 PM MSTSpecial Weather StatementTWC29 min
Aug 7, 12:42 PM MSTSpecial Weather StatementTWC48 min
Aug 7, 12:43 PM MSTAreal Flood AdvisoryTWCGraham, Pinal3 hr
Aug 7, 12:48 PM MSTSevere Thunderstorm WarningTWCPima27 min
Aug 7, 12:57 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal33 min
Aug 7, 1:02 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Aug 7, 1:08 PM MSTFlash Flood WarningTWCPima97 min
Aug 7, 1:22 PM MSTFlash Flood WarningTWCPinal3 hr
Aug 7, 1:33 PM MSTSevere Thunderstorm WarningTWCPinal27 min
Aug 7, 1:36 PM MSTFlash Flood WarningTWCGraham3 hr
Aug 7, 1:36 PM MSTSpecial Weather StatementTWCPinal39 min
Aug 7, 1:43 PM MSTSevere Thunderstorm WarningTWCPinal47 min
Aug 7, 1:55 PM MSTSpecial Weather StatementTWC50 min
Aug 7, 1:57 PM MSTBlowing Dust AdvisoryTWCPinal2 hr
Aug 7, 2:05 PM MSTAreal Flood AdvisoryTWCPima115 min
Aug 7, 2:40 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Aug 7, 2:43 PM MSTSevere Thunderstorm WarningTWCPima15 min
Aug 7, 3:53 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Aug 7, 4:38 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.